Flash Flood, Cambria
- When
- November 19, 11:30 AM EST to 2:42 PM EST
- Where
- Cambria County, Johnstown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy rain caused rapid rises in streams, and produced flash flooding. This closed about 20 roadways across the county, and flooded about 60 basements.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused rapid rises in streams, and produced flash flooding. This closed about 20 roadways across the county, and flooded about 60 basements. Several streams exceeded bankful.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Nov 19, 10:45 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1045 AM EST WED NOV 19 2003 .UPDATE... DAY CREW CONSENSUS DECIDED IT WAS TIME TO ISSUE A FLOOD WATCH FOR THE CWA...SO WILL UPDATE ZFP TO ADD APPROPRIATE HEADLINE. PRECIP TOTALS ALREADY OVER AN INCH IN PORTIONS OF THE WEST WITH COUNTIES JUST WEST OF CWA UNDER FLASH FLOOD WARNINGS. FOR NOW HAVE REGION COVERED WITH AN URBAN AND POOR DRAINAGE FLOODING STATEMENT...BUT ANTICIPATE AN UPGRADE TO A WARNING FOR SOME COUNTIES AS HEAVIER PRECIP CONTINUES. FOR THE GRIDS...ADJUSTED FOR LATEST TEMP/WIND TRENDS. OTHERWISE NOT MUCH TO CHANGE. HEAVIER PRECIP EXPECTED TO SHIFT TO THE EAST AS DAY WEARS ON...ALLEVIATING THE HEAVY RAIN THREAT ACROSS THE WEST LATE IN THE DAY. RXR && .PREV DISCUSSION... MODELS FINALLY COMING INTO COLLABORATION ON HANDLING OF UPPER TROF/LOW HEADING INTO THE ERN US. RAIN TOOK ITS TIME INVADING THE REGION BUT IT IS FINALLY HERE. LOOKS LIKE A GOOD SOAKING RAIN FOR THE NEXT 12 HOURS OR SO BEFORE SYSTEM MAKES A FAST EXIT OFF THE COAST WHERE THE MODELS NOW AGREE ON MAKING THE THING CLOSE OFF AND SLOW DOWN. UPPER LOW APPARENT IN WATER VAPOR SHOTS SPINNING THRU DIXIE. COUPLED UPPER JET STREAK SET UP IS SUPPORTING WIDESPREAD RAINS HEADING INTO THE REGION. MANY INGREDIENTS POINTING TO GENERALIZED 1 TO 2 INCH RAINS ASSOC WITH THE FRONT AND TROF. ANOMALY CHARTS SHOW +3 TO 5 STD DEV LL SLY JET SURGING INTO THE STATE EARLY TODAY INTO THIS AFTERNOON. PWATS EXCEEDING 3 STD DEV ABOVE NORM ALSO PROGGED BY ETA AND GFS. AS FRONT NEARS...THERMALLY DIRECT CIRCULATION IN THE RETREATING JET ENTRANCE REGION IS FORECAST TO TIGHTEN UP AND HELPS SUPPORT INCREASING LOW-MID LEVEL FRONTOGENETIC FORCING. BETWEEN THE SURGE OF MOISTURE AND INCREASING SUPPORT FOR INTENSE UPWARD VERTICAL MOTION...RAIN HEAVY AT TIMES LOOKS LIKE A SURE THING. WHAT CHANGED OVER THE LAST DAY OR SO IS THE NOW FAIRLY RAPID EXIT OF THE SYSTEM. IT STARTED WITH THE 06Z GFS LAST NIGHT WHICH ALL OF A SUDDEN REVERSED A TREND TWD FCSTG THE TROF TO CUT OFF AND SLOW DOWN VERY NEAR PA. THE ETA WAS OUT THERE SOMEWHERE WITH A CLOSED LOW HEADING FOR THE BAHAMAS. SINCE THAT TIME MODELS HAVE COME INTO ACCORD IN RACING THE SYSTEM THROUGH AND CLOSING OFF THE LOW OVER A PART OF THE WORLD THAT WOULD ALLOW FAIR WX TO BUILD INTO THE STATE FOR THE END OF THE WEEK AND WEEKEND. IN FACT...FAIRLY NICE CONDITIONS FOR WEEKEND LOOK LIKE A GOOD BET WITH NEW MRF HIGHS SUGGESTING 60S FOR SAT SUN AS BROAD RIDGE DEVELOPS OVER ERN US. REST OF DISCUSSION FROM LONG TERM FCSTR... FRIDAY NIGHT THROUGH SUNDAY...DRIER FORECAST THAN PREVIOUSLY THOUGHT AS MID-RANGE MODELS HAVE COME INTO BETTER AGREEMENT. THE UPPER LEVEL LOW THAT WAS FORECAST TO CUT-OFF ALONG THE MID-ATLANTIC COAST IS NOW FORECAST TO MOVE WELL OUT TO SEA...LEAVING CENTRAL PA UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE AND SOUTHWEST FLOW ALOFT. WITH DRY AIR IN PLACE AND WEAK SURFACE GRADIENT...IT WILL FEEL VERY PLEASANT FOR MID-LATE NOVEMBER WITH MILD TEMPS AND LIGHT WINDS. HIGH TEMPS WILL AVERAGE AROUND 10 DEGREES ABOVE NORMAL THROUGH THE WEEKEND. MONDAY AND TUESDAY...THE NEXT CHANCE OF RAIN ARRIVES MONDAY ASSOCIATED WITH A COLD FRONT MOVING IN FROM THE WEST. BEST CHANCE WILL BE ACROSS THE WESTERN HALF OF THE CWA AS THE SYSTEM QUICKLY LIFTS NE. COOLER TEMPS AND DRIER CONDITIONS SHOULD DEVELOP IN THE WAKE OF THIS SYSTEM FOR TUESDAY. LA CORTE/JV && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR ALL OF CENTRAL PA THROUGH EARLY EVENING. &&
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-191815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1114 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR CENTRAL PENNSYLVAIA INTO THIS EVENING. RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES...WITH A FEW SPOTS RECEIVING UPWARDS OF 3 INCHES. IN ADDITION...STRONG TO SEVERE STORMS MAY FORM ACROSS THE SOUTHERN PORTION OF CENTRAL PENNSYLVANIA LATER THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE MARYLAND BORDER. THE MAIN THREAT WILL BE HEAVY RAIN...GUSTY WINDS...AND HAIL...BUT ISOLATED TORNADOES COULD OCCUR. .DAYS TWO THROUGH SEVEN... ANOTHER ROUND OF STRONG WINDS AND HEAVY RAIN WILL BE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. MARTIN
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1101 AM EST WED NOV 19 2003 FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EST WED NOV 19 2003 ...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN PENNSYLVANIA THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PENNSYLVANIA...AS A STRONG WARM FRONT MOVES NORTH OF THE REGION THIS AFTERNOON. SHOWERS ARE EXPECTED TO TAPER OFF FOR A BRIEF TIME THIS AFTERNOON...ALLOWING FOR SOME HEATING TO OCCUR. WHILE HEATING WILL BE LIMITED...A STRONG COLD FRONT WILL MOVE INTO THE REGION FROM WEST TO EAST THIS EVENING. THIS MAY ALLOW A FEW STORMS TO FORM ALONG AND JUST AHEAD OF THE COLD FRONT. THE MAIN THREAT WILL BE DAMAGING WINDS...HEAVY RAIN...HAIL...AND DANGEROUS LIGHTNING...BUT CONDITIONS MAY SUPPORT THE FORMATION OF ISOLATED TORANDOES AS WELL. STRONG TO SEVERE STORMS WILL BE POSSIBLE AS FAR NORTH AS INTERSTATE 80...BUT THE MAIN AREA OF CONCERN WILL BE MAINLY ALONG THE MARYLAND BORDER...FROM ABOUT CHAMBERSBURG EASTWARD. SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The State College radar (KCCX), 76 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371051.